New England Compounding Center (NECC) Potentially Contaminated Medication: Fungal Meningitis Outbreak

October 6, 2012

Audience: Surgery, Anesthesia, Neurology, Healthcare Professionals

 

[UPDATED 10/06/2012] On October 4, 2012, the CDC and FDA recommended that all health care professionals cease use and remove from their pharmaceutical inventory any product produced by the New England Compounding Center (NECC), located at 697 Waverly Street in Framingham, MA. The Massachusetts Department of Public Health (DPH) is collaborating with the U.S. Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) on a multi-state investigation of Aspergillus meningitis among patients who received an epidural steroid injection.

As of October 4, 2012, 35 cases have been reported to CDC, including 5 deaths. The three principally implicated lots have not been distributed in Massachusetts. According to CDC, fungal meningitis, which is not transmitted from persons to person, from a potentially contaminated drug product is suspected to be the cause of the outbreak. At this time, no cases have been reported in Massachusetts. Specific information on these recalled products is located at the links provided below. Additionally, the CDC is updating information for clinicians daily at 2 pm at the following webpage: http://www.cdc.gov/hai/outbreaks/meningitis.html.

With questions regarding case definitions of Aspergillus meningitis, please contact the DPH Epidemiology Hotline: 617-983-6800.

 

[Posted 10/05/2012]

ISSUE: FDA has observed fungal contamination by direct microscopic examination of foreign matter taken from a sealed vial of methylprednisolone acetate collected from New England Compounding Center (NECC). FDA is in the process of conducting additional microbial testing to confirm the exact species of the fungus.

Investigation into the exact source of the outbreak is still ongoing, but the outbreak is associated with a potentially contaminated medication. That product is preservative-free methylprednisolone acetate (80mg/ml), an injectable steroid produced and distributed by New England Compounding Center (NECC) in Framingham, Massachusetts. CDC’s interim data show that all infected patients received injection with this product.

BACKGROUND: FDA was been working closely with CDC, several state health departments, and the Massachusetts Board of Pharmacy to investigate the scope and cause of the outbreak of fungal meningitis. FDA inspectors in the New England District Office, in cooperation with the Massachusetts Board of Registration in Pharmacy have been conducting an inspection of the New England Compounding Center. The firm voluntarily ceased all operations and surrendered its license to the Massachusetts Board of Registration in Pharmacy on October 3, 2012.

RECOMMENDATION: Out of an abundance of caution, FDA is taking the additional step of recommending that health care professionals and consumers not use any product that was produced by NECC at this time. In addition, FDA requests that health care professionals retain and secure all remaining products purchased from NECC until FDA provides further instructions regarding the disposition of these products.

Although the investigation into the source of the outbreak is still ongoing, if you have purchased a product from NECC, FDA is advising not to use it at this time. This includes all products compounded and distributed at NECC; not just the ones that have been recalled. Please see the CDC website for additional information.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
     

[10/06/2012 - Firm Recall Press Release - NECC]

[10/05/2012 - FDA Statement - FDA]
[10/05/2012 - Q&A - FDA]
[10/05/2012 - List of Recalled Products - FDA]

View comments

Hide
(web1)